Vicodin and Constipation: An Overview
) is a prescription pain medication
. It contains acetaminophen
(also known as Tylenol®
and often abbreviated as "APAP") and hydrocodone
, an opiate narcotic. As a narcotic, Vicodin is likely to cause constipation
. Although you may avoid this side effect if you take Vicodin for just a few days (or if you only take it now and then), the majority of people who take the drug will develop some degree of constipation.
Vicodin and Constipation: Will It Get Better?
Constipation is a possible side effect of narcotics that does not go away with continued use. In other words, someone who has been using Vicodin for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Vicodin
that cause constipation.
Preventing and Treating Constipation With Vicodin
Although non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, most healthcare providers agree that a laxative is necessary to prevent and treat constipation due to Vicodin. Although stool softeners, such as docusate (Colace®
and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Vicodin).
The use of laxatives to prevent and treat constipation due to Vicodin is extremely important in some situations, such as after a heart attack
or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack -- when straining should be avoided).